Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Stinging sensation and itching in arm. Taken cortisone and calamine to no avail. ECG normal. Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
I suffer from angina and other medical conditions, including depression. At the moment my mental health is stable.
For two or three years I have suffered periodically from a stinging sensation and intense itching, but only in my left arm.
I have been prescribed a plethora of medication, including, Cortisone, E45, Calamine lotion, and other options. All to no avail. The condition starts for no apparent reason and can last weeks or even months. It then suddenly stops, again without any evident reason.
The only relief I can achieve, over a short period (around 30 to 60 minutes) is by applying an ice pack to the arm. The symptoms disappear, but then they return within an hour. Recently I had to attend A&E as even an ice pack was ineffective, I was prescribed calamine lotion.
I have had a test for breathing, as I have shortness of breath, and an ECG. Nothing was detected.
When the itching becomes intense, I am driven to distraction and I feel that if this continues I will lose my self control.
All suggestions would be gratefully received.
Thank you.

Posted Fri, 20 Apr 2012 in Skin Hair and Nails
Answered by Dr. Gaurang Krishna 3 hours later

Thanks for your query.

With this description, I understand that you have periodic bouts of intense itching and stinging restricted to your left arm without any apparent skin lesions. AM I right?

Additionally, you have been suffering from Ischemic heart disease for a very long time now.

As I believe that more information can help a physician arrive at an accurate diagnosis, I would request you to answer the following questions:

a. Have you ever noticed that this stinging or itching has any correlation with your angina symptoms? I am asking this because I suspect this itching to be related to some hypoaesthesia of the nerve supply of your left arm (as a result of decreased blood supply). You must have heard of left shoulder and left arm pain in angina. I am thinking on the same lines. Reduction of pain on applying ice pack further hints towards it.
b. Are you diabetic?

I would suggest that you consult your physician and neurologist regarding this problem.

You may use a counter irritant like eucalyptus oil massage over the affected area during bouts of itching. Calamine, cortisone creams are unlikely to work. See a neurologist and then revert back.

Feel free to ask any further questions.

Above answer was peer-reviewed by
Follow-up: Stinging sensation and itching in arm. Taken cortisone and calamine to no avail. ECG normal. Suggestions? 11 hours later
Thank you for your response.
Apart from when I am forced to scratch the effected area, there is no visible sign of irritation.
I would maintain that there is no correlation between my angina and this condition. At least, not consciously. There is no indicator that I can identify which would tie this to angina.
I am not diabetic. My latest blood tests indicate that this is the case.
I appreciate the advice about eucalyptus oil massage. I will try that.
Meanwhile, I will see my GP. I would not be too hopeful, as the indications are that specialist advice is not going to be made available and that I should continue using lotions which are of no value.
Thanks again.
Answered by Dr. Gaurang Krishna 13 hours later

Thanks for your response.

Try out a counter irritant. Ask your GP for one.

I hope it will improve your itch.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor